|Seroxat warning over risk to
Suicidal feelings may be side effect for under-18s
Sarah Boseley, health editor
Tuesday June 10, 2003
An unprecedented high-level warning will go out to doctors and patients today that Seroxat, the most commonly prescribed antidepressant in Britain, could cause young people under 18 to kill or harm themselves.
The warning from the head of the government's drug regulatory agency, is a blow to the pharmaceutical companies that manufacture antidepressants of the Seroxat class, which include Prozac.
An acknowledgement that one of these drugs can cause young people to feel suicidal will undermine the drug companies' repeated assertions that they have no such effect on adults. Last week the West Yorkshire coroner, sitting in Leeds, left open the possibility that Prozac "may or may not" have contributed to the suicide of librarian Wendy Hay.
The medicines and healthcare products regulatory agency (MHRA), which licences drugs in the UK, is expected to take a tough line with GlaxoSmithKline, the manufacturer of Seroxat, when it announces the warning today.
The agency takes the view that Glaxo should have drawn its attention earlier to clinical trials among children which showed that some suffered damaging side effects. Some of the young people on Seroxat became agitated, aggressive and suicidal, a trend that was not matched among similar young people given a placebo.
As with many other drugs, Seroxat does not have a licence for use in the under-18s, but doctors widely prescribe it.
The MHRA intends to send clinical auditors to look at all the data the company holds.
Yesterday Glaxo denied it had covered up studies suggesting the drug could do damage to the under-18s.
"We have made available all clinical and safety data from the paroxatine (Seroxat) paediatric studies in a timely manner," it said in a statement.
The data on the side effects of Seroxat on young people was sent to a review set up by the committee on the safety of medicines, whose experts advise the MHRA.
In February, the first working group investigating the safety of this class of drug - known as SSRIs (selective serotonin reuptake inhibitors) - was disbanded after revelations in the Guardian that some of the members had shareholdings in Glaxo. The group was recently re-formed.
Yesterday David Healy, the director of the North Wales department of psychological medicine at the University of Wales, who gave evidence to the group last year on the suicide risks for some who take SSRIs, said that if young people were at risk, so were adults.
"If there are cautions being put in place warning that the drug can cause problems for children, it is clear that warnings should be put in place for adults as well," he said.
Medicine and health
Ash (anti-smoking site)
British Medical Association
Department of Health
General Medical Council
Health on the Net Foundation
Institute of Cancer Research
Medical Research Council
World Health Organisation
Printable version | Send it to a friend | Save story